Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 68, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2009, 3:33 PM EDT for Brevard County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2009, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 8, 2009, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 14 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 081933
SVRMLB
FLC009-082015-
/O.NEW.KMLB.SV.W.0068.090708T1933Z-090708T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
333 PM EDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BREVARD COUNTY IN FLORIDA
* UNTIL 415 PM EDT.
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIALANTIC...AND MOVING
EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PALM BAY...MELBOURNE BEACH...GRANT...BAREFOOT BAY AND MICCO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2787 8048 2792 8049 2794 8052 2787 8049
2785 8049 2784 8086 2818 8086 2819 8065
2816 8063 2819 8064 2820 8059 2806 8055
2786 8044
TIME...MOT...LOC 1933Z 267DEG 10KT 2810 8058
$$1 follow-up statement
000
WWUS52 KMLB 082017
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EDT WED JUL 8 2009
FLC009-082025-
/O.EXP.KMLB.SV.W.0068.000000T0000Z-090708T2015Z/
BREVARD-
417 PM EDT WED JUL 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BREVARD COUNTY HAS
EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A STRONG
STORM WILL AFFECT PALM BAY WITH STRONG WIND GUSTS OF 40 TO 50 MPH
POSSIBLE ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.
LAT...LON 2787 8048 2792 8049 2794 8052 2787 8049
2785 8049 2784 8086 2818 8086 2819 8065
2816 8063 2819 8064 2820 8059 2806 8055
2786 8044
TIME...MOT...LOC 1933Z 267DEG 10KT 2810 8058
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 8, 2:46 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 246 PM EDT WED JUL 8 2009 .DISCUSSION... CURRENT-TONIGHT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CURRENTLY ALONG THE I-4 CORRIDOR NORTHWARD WHILE WIDELY SCATTERED ACTIVITY IS NOTED SOUTHWARD. GREATEST CHANCES FOR STRONG STORMS FROM HERE ON OUT WILL BE FROM THE I-4 CORRIDOR SOUTHWARD...AREA THAT HAS NOT BEEN WORKED OVER YET AND HAS RECEIVED A GOOD DEAL OF SURFACE HEATING. AREAS NORTH FROM MID AFTERNOON ON WILL LIKELY SEE SCATTERED SHOWERS AND ISOLATED STORMS. ACTIVITY WILL MOVE EAST-NORTHEAST AT AROUND 25 MPH AND EVENTUALLY OFFSHORE INTO THE EASTERN ATLANTIC. MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO AROUND 45 MPH AND LOCALLY HEAVY RAINFALL. ACTIVITY EXPECTED TO SETTLE DOWN AROUND MID EVENING AS IT MOVES TOWARD THE EAST COAST...THOUGH WILL KEEP SCATTERED WORDING OVERNIGHT...NORTH AS DEEPER MOISTURE AND BETTER CONVERGENCE MAY ALLOW FOR SOME CONTINUED ACTIVITY HERE. LOWS OVERNIGHT IN THE 70S. THU...PERSISTENT PATTERN CONTINUES WITH WEAK FRONTAL BOUNDARY DRAPED JUST NORTH OF FLORIDA WHILE THE SURFACE RIDGE AXIS REMAINS SOUTHWARD ACROSS THE FLORIDA STRAITS. WEAKER LOW-LEVEL FLOW FORECAST WHICH MAY ALLOW THE EAST COAST SEA BREEZE BOUNDARY TO PENETRATE INLAND A BIT SOUTHWARD FROM THE CAPE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR SHOWER & STORM DEVELOPMENT...ESPECIALLY IN THE AFTERNOON. WILL AGAIN TAPER POPS FROM NORTH TO SOUTH WITH 70% ALONG THE I-4 CORRIDOR NORTHWARD AND DOWN TO 50% THROUGH OKEECHOBEE COUNTY AND ALONG THE TREASURE COAST. HIGHS AROUND 90 DEGREES TO THE LOWER 90S ON AVERAGE. FRI (PREVIOUS DISCUSSION)...SOME WEAKENING OF THE LOW LEVEL FLOW AND MODEST THINNING OF THE MOISTURE FIELD AS THE SURFACE RIDGE AXIS CREEPS NORTH. UPPER TROUGH GRADUALLY GIVES TO MOUNTING INFLUENCE OF UPPER RIDGING THAT BUILDS IN FROM THE WEST. POPS WILL BE GREATEST NORTH OF THE SURFACE RIDGE AXIS. SAT-TUE (PREVIOUS DISCUSSION)...FORECAST PERIOD TO BE GOVERNED BY SURFACE RIDGE AXIS THAT LOCATES OVERHEAD PROMPTING DIFFERENTIAL STORM MOTION SOUTH/NORTH OF AXIS. WEAK FLOW WILL ALSO ALLOW A RETURN TO LOCAL CIRCULATIONS AND SEAS BREEZES. NEAR CLIMO POPS AND MAX TEMPS. && .AVIATION...TEMPO REDUCTIONS IN NMRS SHRA/SCT TSRA. ANY STORMS THAT FORM WILL BE ABLE TO PRODUCE GUSTY WINDS OUT OF THE W/SW UP TO 30KTS. MOST AREAS VFR AGAIN BY 09/02Z THRU OVERNIGHT. && .MARINE...TONIGHT-THU...SW FLOW CONTINUES WITH SEAS 1-2 FT NEAR SHORE AND 3-4 FT WELL OFFSHORE. WINDS/SEAS LOCALLY HIGHER AROUND OFFSHORE MOVING SHOWERS AND STORMS INTO THIS EVENING. FRI THROUGH THE WEEKEND...WINDS 10 KNOTS OR LESS AS SURFACE RIDGE AXIS MIGRATES TO THE CENTRAL PENINSULA. STILL ABOVE NORMAL CHANCES FOR OFFSHORE MOVING STORMS ON FRI. STEERING FLOW WILL BE WEAKENING OVER THE WEEKEND...SO THERE IS A SMALL PROBABILITY OF STORMS AFFECTING THE INTRACOASTAL SAT BUT BY SUNDAY THE STORMS SHOULD NOT PUSH BACK TO THE COAST. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 74 89 / 50 70 30 60 MCO 76 91 74 92 / 40 60 30 60 MLB 73 92 72 90 / 30 60 30 50 VRB 75 92 73 91 / 30 50 20 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...SEDLOCK LONG TERM....LASCODY
Hazardous weather outlook, Jul 8, 4:53 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 453 AM EDT WED JUL 8 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-082000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 453 AM EDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING. STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 45 MPH WITH STRONGER STORMS. ...RIP CURRENT IMPACT... A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE. ...MARINE THUNDERSTORM GUST IMPACT... EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR BEFORE STORMS APPROACH FROM THE WEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. GLITTO
In the hours before
Special weather statement, Jul 8, 2:03 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 203 PM EDT WED JUL 8 2009 FLZ047-147-081845- NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY- 203 PM EDT WED JUL 8 2009 ...STRONG THUNDERSTORMS AFFECTING BREVARD COUNTY... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS OVER NORTHERN BREVARD COUNTY NEAR SCOTTSMOOR AND PLAYALINDA BEACH. OTHER STORMS WERE DEVELOPING SOUTHWARD TO VALKARIA AND GRANT...MOVING EAST AT 20 MPH. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE KENNEDY SPACE CENTER AND MELBOURNE BEACH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. RL
Local storm report, Jul 8, 2:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST MELBOURNE 28.08N 80.61W
07/08/2009 E40 MPH BREVARD FL NWS EMPLOYEE
&&
MRT/LJLocal storm report, Jul 8, 3:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST PATRICK AIRFORCE BASE 28.24N 80.61W
07/08/2009 M60 MPH BREVARD FL OTHER FEDERAL
WIND DIRECTION FROM 270 DEGREES
&&
JRCLocal storm report, Jul 8, 3:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST MELBOURNE 28.08N 80.61W
07/08/2009 M48 MPH BREVARD FL ASOS
WIND DIRECTION FROM 230
&&
JRCSpecial weather statement, Jul 8, 3:21 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 321 PM EDT WED JUL 8 2009 FLZ047-082000- SOUTHERN BREVARD COUNTY- 321 PM EDT WED JUL 8 2009 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY... AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORMS OVER MELBOURNE AND PALM BAY...MOVING NORTHEAST AT 35 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN HARBOUR BEACH...MELBOURNE BEACH AND WEST MELBOURNE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
Special weather statement, Jul 8, 3:25 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 325 PM EDT WED JUL 8 2009 FLZ053-082030- OSCEOLA- 325 PM EDT WED JUL 8 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY... DEVELOPING SOUTHWARD... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 5 MILES SOUTHEAST OF HOLOPAW...MOVING NORTHEAST AT 35 MPH. ADDITIONAL STRONG STORMS WILL DEVELOP SOUTHWARD TOWARD KENANSVILLE AND YEEHAW JUNCTION AS AN OUTFLOW BOUNDARY PUSHES SOUTHEAST ACROSS OSCEOLA COUNTY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:48 AM EDT | Special Marine Warning | MLB | 117 min | |
| Jul 8, 1:47 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jul 8, 3:02 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 28 min |
| Jul 8, 3:46 PM EDT | Special Marine Warning | MLB | 119 min | |
| Jul 8, 5:49 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 8, 6:13 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.